Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Des Moines, IA

June 26, 2016Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2016, 12:45 AM CDT for Taylor County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2016, 12:45 AM CDT (05:45 UTC)
Expired
Jun 26, 2016, 1:30 AM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 147 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2389 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS53 KDMX 260545
SVRDMX
IAC173-260630-
/O.NEW.KDMX.SV.W.0059.160626T0545Z-160626T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT SUN JUN 26 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 130 AM CDT

* AT 1244 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES SOUTH OF CORNING TO NEAR BEDFORD...MOVING
  EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...ATHELSTAN...NEW MARKET...CLEARFIELD...BLOCKTON...
  GRAVITY...CONWAY...
  LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4057 9491 4073 9491 4073 9493 4078 9493
      4080 9447 4057 9447
TIME...MOT...LOC 0544Z 254DEG 22KT 4086 9480 4065 9467 

HAIL...<.75IN
WIND...60MPH
 
$$

KOTENBERG
3 follow-up statements
294 
WWUS53 KDMX 260610
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
110 AM CDT SUN JUN 26 2016

IAC173-260630-
/O.CON.KDMX.SV.W.0059.000000T0000Z-160626T0630Z/
TAYLOR IA-
110 AM CDT SUN JUN 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN TAYLOR COUNTY...

AT 110 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LENOX TO 8 MILES NORTH OF ATHELSTAN...MOVING EAST
AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEDFORD...ATHELSTAN...CLEARFIELD...BLOCKTON...CONWAY...
LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4080 9447 4057 9447 4057 9491 4058 9491
      4079 9470
TIME...MOT...LOC 0610Z 254DEG 22KT 4090 9461 4069 9448 

HAIL...<.75IN
WIND...60MPH
 
$$

KOTENBERG
495 
WWUS53 KDMX 260620
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
120 AM CDT SUN JUN 26 2016

IAC173-260630-
/O.CON.KDMX.SV.W.0059.000000T0000Z-160626T0630Z/
TAYLOR IA-
120 AM CDT SUN JUN 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN TAYLOR COUNTY...

AT 120 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LENOX TO 8 MILES WEST OF MOUNT AYR...MOVING EAST
AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEDFORD...ATHELSTAN...CLEARFIELD...BLOCKTON...CONWAY...
LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4080 9447 4057 9447 4057 9491 4058 9491
      4079 9470
TIME...MOT...LOC 0620Z 254DEG 22KT 4092 9453 4071 9440 

HAIL...0.75IN
WIND...60MPH
 
$$

KOTENBERG
495 
WWUS53 KDMX 260628
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
128 AM CDT SUN JUN 26 2016

IAC173-260638-
/O.EXP.KDMX.SV.W.0059.000000T0000Z-160626T0630Z/
TAYLOR IA-
128 AM CDT SUN JUN 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TAYLOR COUNTY WILL
EXPIRE AT 130 AM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.

LAT...LON 4080 9447 4057 9447 4057 9491 4058 9491
      4079 9470
TIME...MOT...LOC 0627Z 254DEG 22KT 4092 9453 4071 9440 

$$

KOTENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:36 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 25, 11:36 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1136 PM CDT SAT JUN 25 2016

.UPDATE...
Issued at 702 PM CDT Sat Jun 25 2016

Convection continues to bubble up over the west just ahead of the
boundary but other than instability...parameters remain rather
meager early this evening with weak surface convergence and
marginal 0-6km effective bulk shear. Hires models continue to
point to slightly better organization after dark...when brief
period of convergence aloft occurs as low level jet intensifies
over the boundary between 05-09z and then weakening toward 12z.
/rev

&&

.SHORT TERM.../Tonight/
Issued at 336 PM CDT Sat Jun 25 2016

The primary concern will be how convective trends play out this
evening. There is high confidence the upper level divergence, DPVA
and a cold front aloft will combine with low level convergence
and trigger convection associated with the impending upstream
frontal passage. The question remains areal coverage and intensity
however. The convection that has already developed has not shown
any propensity to turn severe and elevated weak convection from
NE/KS into IA will likely continue to contaminate the
thermodynamic environment somewhat locally. The only maturation
area appears to be eastern Nebraska where nearly full sunshine
still exists. Visible satellite imagery notes linear CU moving
through Wayne NE, so this would be an area of concern in the short
term to monitor. The RAP suggests effective shear will remain
rather weak so anything that does strengthen will likely have a
rather short significant lifespan as daytime heating wanes. If the
aforementioned Nebraska location does not materialize it may
largely be below severe limits for Iowa this evening. Otherwise
damaging wind and large hail would both be possible immediately
along the front where there is a localized shear enhancement and
closer to steeper mid level lapse rates. Dry air below 1.5km does
linger for quite a bit and could potentially be realized in strong
downburst winds until the inversion eventually trims MLCapes
enough.

Little of the high resolution model QPF through 12z is impressive,
but with precipitable water values pushing two inches, RAP warm
cloud depths approaching 4.5km toward midnight and persistent 925-
850mb moisture transport locally heavy rains are possible if the
MCS is robust enough. These will all combine with favorably low
layer mean wind and backward propagating Corfidi vectors.

.LONG TERM.../Sunday through Saturday/
Issued at 336 PM CDT Sat Jun 25 2016

Main forecast concern was focused on temperatures through the
early part of the week and then precipitation chances mid to late
week. Models are in good agreement through the middle of the week
with the large surface high pressure building into the region and
with the central U.S. remaining in northwest flow aloft.

Sunday into Monday...Behind the cold front anticipated to push
across the state tonight...dew points drop roughly 10-15 by Sunday
afternoon compared to this afternoon. With the dry airmass
filtering into the state and some mixing developing in the
afternoon should put temperatures back to around 90. However, the
heat index values remain low due to the drier air mass. A
secondary push of cold air begins to move into the state during
the afternoon Monday and brings some welcomed relief to the heat
through the middle of the week. Timing of the front across the
forecast area looks to be late enough in the day to keep the
normal diurnal trend going over much of the forecast area. The far
northern couple tiers of counties may see some temperatures
holding steady with the fropa by around 21z Monday. However, no
mention of non-diurnal temperature trend attm as the fropa may
not be until after 00z Tuesday.

Tuesday through Friday...Surface high pressure builds into the
state Tuesday into Wednesday and will provide below normal for
much of the forecast area for the first time since June 7th. The
GFS and ECMWF try to bring a shortwave across western Iowa late
Wednesday into Thursday, but the surface high looks to remain
strong enough to keep this system far enough west to impact much
of the forecast area. Have a few chance pops going during the day
Wednesday and then slights over the entire cwa Wednesday night.
However, low confidence central Iowa will receive any
precipitation from this shortwave as models begin to diverge in
solutions and location of pops. A couple additional shortwaves
pass over Minnesota late in the week providing rain chances to
northern Iowa Thursday into Friday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1136 PM CDT Sat Jun 25 2016

Main concern overnight will be coverage of convection. The
northern branch will quickly exit the area. Isolated convection
will continue between KALO and KDSM...with scattered convection
from KDSM southeast to KOTM through 12z. Brief MVFR cigs possible
south sites...otherwise VFR conditions aft 12z and light winds
remainder of period as high pressure builds into area. /rev

&&

.DMX Watches/Warnings/Advisories...
None.
&&

UPDATE...REV
SHORT TERM...Small
LONG TERM...Podrazik
AVIATION...REV
Hazardous weather outlook, Jun 25, 8:26 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT SAT JUN 25 2016

IAZ070>072-081>083-092>094-270130-
CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
826 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TONIGHT. LARGE
HAIL OR DAMAGING WINDS ARE THE MAIN SEVERE THREATS ALONG WITH
LOCALLY HEAVY RAINFALL. SOME MINOR PONDING OF WATER ON ROADWAYS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY INTO FRIDAY. THE
THREAT OF SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ027-028-037>039-044>050-057>062-073>075-084>086-095>097-270130-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
826 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES TONIGHT MAINLY ALONG AND SOUTH OF HIGHWAY
20. THERE IS A MARGINAL RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS
MAINLY SOUTH OF HIGHWAY 30. LARGE HAIL OR DAMAGING WINDS ARE THE
MAIN SEVERE THREATS ALONG WITH BRIEF HEAVY RAINFALL. SOME MINOR
PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY INTO FRIDAY. THE
THREAT OF SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY SOUTH OF
INTERSTATE 80.

IAZ004>007-015>017-023>026-033>036-270130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
826 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AN ISOLATED MAINLY NON SEVERE THUNDERSTORM IS POSSIBLE THIS
EVENING BEFORE MIDNIGHT MAINLY ALONG AND EAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY INTO FRIDAY. THE
THREAT OF SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

REV

In the hours before

Special weather statement, Jun 25, 9:09 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT SAT JUN 25 2016

IAZ005>007-016-017-024>026-260415-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS...
NORTHWOOD...MANLY...GARNER...BRITT...KANAWHA...MASON CITY...
CLEAR LAKE...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...HAMPTON
909 PM CDT SAT JUN 25 2016

...THUNDERSTORMS RAPIDLY DEVELOPING OVER FAR NORTHERN IOWA...

THUNDERSTORMS HAVE DEVELOPED OVER THE AREA AT 845 PM AND ARE
CAPABLE OF WINDS TO 45 TO 50 MPH ALONG WITH PENNY SIZED HAIL AS
THE STORMS MOVE TO THE EAST NORTHEAST AT 15 MPH.

BRIEF HEAVY RAINFALL IS ALSO POSSIBLE...WITH UP TO A HALF TO ONE
INCH OF RAIN IN A SHORT PERIOD OF TIME. THIS MAY CAUSE PONDING OF
WATER ON STREETS IN URBAN AREAS AND BRIEFLY REDUCE VISIBILITY
CAUSING SOME DRIVING DIFFICULTIES.

REV
Special weather statement, Jun 25, 11:51 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CDT SAT JUN 25 2016

IAZ070>072-081>083-092>094-260800-
CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...
OSCEOLA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON
1151 PM CDT SAT JUN 25 2016

...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST IOWA...

THUNDERSTORMS ARE MOVING OUT OF SOUTHEAST NEBRASKA AND EXPANDING
ALONG A COOL FRONT NOW LOCATED IN SOUTHWEST IOWA. THE STORMS ARE
MOVING SLOWLY TO THE EAST NORTHEAST AT 15 TO 20 MPH. SOME OF THE
STORMS MAY BE CAPABLE OF PRODUCING WINDS TO 50 MPH AND POSSIBLY
SOME PENNY SIZED HAIL AS THEY MOVE ACROSS THE REGION.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH UP ONE TO TWO
INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS WILL CAUSE PONDING
OF WATER ON STREETS IN URBAN AREAS AND BRIEFLY REDUCE VISIBILITY
CAUSING SOME DRIVING DIFFICULTIES. IF YOU ARE PLANNING ON BEING
OUT YET THIS EVENING BE PREPARED FOR HEAVY DOWNPOURS.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:12 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union48 min
Jun 26, 12:57 AM CDTSpecial Weather StatementDMXPolk63 min
Jun 26, 1:06 AM CDTSevere Thunderstorm WarningDMXRinggold39 min
Jun 26, 1:51 AM CDTSpecial Weather StatementDMXTama9 min
Jun 26, 1:59 AM CDTSpecial Weather StatementDMXJasper, Poweshiek61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.